MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 0 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 0 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71331858
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Osteolysis (2377); Metal Related Pathology (4530)
Date of Event 11/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, a left primary tha surgery was performed on (b)(6) 2012, using r3 acetabular components, an oxinium femoral head, with a modular neck and smf stem.The patient then experienced progressive hip pain, on (b)(6) 2019 was diagnosed with high cobalt levels and on (b)(6) 2019 an mri showed osteolysis involving the left superior lateral acetabulum.Therefore, on (b)(6) 2022 a revision surgery was performed due to metallosis.During procedure dark stained fluid and metallosis of soft tissues was found with no permanent damage.An or3o dual mobility liner was implanted with a depuy femoral head and stem; since the removal of the smf stem was difficult, a depuy trochanteric plate and wires were also implanted.The patient tolerated the procedure well.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation stated that the reported pain, elevated metal ions and significant amount of dark stained fluid is consistent with the reported metallosis.However, with the information provided, the clinical root cause of the reported metallosis cannot be confirmed.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The patient impact is the reported metallosis, revision and expected transient post-op convalescence period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history of the shell and stem for their part numbers over the past 12 months and for their batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history of the femoral head and modular neck revealed a similar event for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.This has been identified as an adverse event in primary and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review for the shell and femoral head concluded that there are no prior actions related to these products and event.However, previous actions for the modular neck and stem were identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a redapt modular stem that is remaining implanted outweigh the risks of not using a recalled modular neck.Containment action was created for the stem, which prevented distribution of product.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, irregular implant interaction, abnormal motion over time or patient condition.Corrective and preventive actions were previously initiated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
G3: report source.Section h3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation stated that the reported pain, elevated metal ions and significant amount of dark stained fluid is consistent with the reported metallosis.However, with the information provided, the clinical root cause of the reported metallosis cannot be confirmed.Nevertheless, fretting is a known occurrence with the smf modular neck configuration and is therefore a likely contributory factor to the reported event.The patient impact is the reported metallosis, revision and expected transient post-op convalescence period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history of the shell and stem for their part numbers over the past 12 months and for their batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history of the femoral head and modular neck revealed a similar event for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.This has been identified as an adverse event in primary and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review for the shell and femoral head concluded that there are no prior actions related to these products and event.However, previous actions for the modular neck and stem were identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a redapt modular stem that is remaining implanted outweigh the risks of not using a recalled modular neck.Containment action was created for the stem, which prevented distribution of product.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, irregular implant interaction, fretting, abnormal motion over time or patient condition.Corrective and preventive actions were previously initiated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 0 HOLE ACET SHELL 58MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18234450
Report Number1020279-2023-02354
Device Sequence Number15199681
Product Code MBL
UDI-Device Identifier03596010597625
UDI-Public03596010597625
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Catalogue Number71331858
Device Lot Number12HM11811
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2023
Supplement Date Received by Manufacturer12/22/2023
01/11/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date12/28/2023
01/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/20/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0945-2017, Z-0946-2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71343600/OXINIUM FEM HD 12/14 36 MM +0; 71352112/HIGH OFFSET NEUTRAL MODULAR NECK; 71352506/SMF STEM WITH STIKTITE SZ 6
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale